Alert archive / Pennsylvania / Flash Flood Warnings in 2018
Flash Flood Warning 6, NWS State College, PA
NWS State College, PA issued this flash flood warning at Jun 2, 2018, 7:39 PM EDT for Lancaster County, York County, Pennsylvania. It was in force for 6 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2018, 7:39 PM EDT (23:39 UTC)
- Expired
- Jun 3, 2018, 1:15 AM EDT
- In force
- 6 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lancaster County, PA, York County, PA
The radar
The Sterling radar (KLWX), 138 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 8:27 PM EDT | FLASH FLOOD | Herman Heights, PA | 2 TO 3 FEET OF WATER OVER NORTH SHERMAN ST EXTENSION AT JERUSALEM SCHOOL ROAD |
| Jun 2, 9:15 PM EDT | HEAVY RAIN 2.1 | 1 Nw Gwendale, PA | 2.10 INCHES BETWEEN 7:15 AND 9:15 PM |
| Jun 2, 9:16 PM EDT | FLASH FLOOD | 1 Nnw Yorkshire, PA | CAR STRANDED IN FLOOD WATER |
| Jun 2, 9:20 PM EDT | FLASH FLOOD | Hallam, PA | CREEK OVER ROAD. ROAD IMPASSABLE. |
| Jun 2, 9:30 PM EDT | HEAVY RAIN 1.66 | Yorklyn, PA | 1.66 INCHES BETWEEN 6:45 PM AND 9:30 PM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 48 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 809 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
655
WGUS51 KCTP 022339
FFWCTP
PAC071-133-030215-
/O.NEW.KCTP.FF.W.0006.180602T2339Z-180603T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
739 PM EDT SAT JUN 2 2018
The National Weather Service in State College PA has issued a
* Flash Flood Warning for...
Lancaster County in south central Pennsylvania...
Central York County in south central Pennsylvania...
* Until 1015 PM EDT.
* At 736 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to an inch and a half of
rain has already fallen in a stripe from Intercourse to Lancaster
City to East Prospect and York City. Flash flooding is expected to
begin shortly as additional rain is moving in from the east.
While the additional rain will be lighter than what just occurred,
it will push the creeks and streams even higher.
* Some locations that will experience flooding include...
Akron, Millersville, Parkville, Red Lion, Mount Joy, New Holland,
Willow Street, Spry, Columbia and Weigelstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3983 7700 3986 7696 3989 7698 3994 7697
4001 7702 4003 7707 4006 7710 4020 7596
4014 7587 4010 7594 4004 7594 3997 7599
3993 7598 3993 7600 3991 7600 3978 7700
$$
Dangelo4 follow-up statements
066
WGUS71 KCTP 030037
FFSCTP
Flash Flood Statement
National Weather Service State College PA
837 PM EDT SAT JUN 2 2018
PAC071-133-030215-
/O.CON.KCTP.FF.W.0006.000000T0000Z-180603T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lancaster PA-York PA-
837 PM EDT SAT JUN 2 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR
LANCASTER AND CENTRAL YORK COUNTIES...
At 831 PM EDT, local law enforcement reported flash flooding on the
northern side of the City of York. in central York County. Up to
two inches of rain have already fallen. Flash flooding is already
occurring.
Additional rainfall amounts of one half of an inch to two inches are
possible in the warned area. The heaviest rain will move over
Marietta, Manchester and York through 9 PM EDT.
If you received heavy rain yesterday, and again earlier today,
there will be flooding very close to you.
Some locations that will experience flooding include...
York, Dover, Millersville, Mount Joy, Columbia, and Weigelstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Never drive into moving water.
&&
LAT...LON 3983 7700 3986 7696 3989 7698 3994 7697
4001 7702 4003 7707 4006 7710 4020 7596
4014 7587 4010 7594 4004 7594 3997 7599
3993 7598 3993 7600 3991 7600 3978 7700
$$
Dangelo695
WGUS71 KCTP 030136
FFSCTP
Flash Flood Statement
National Weather Service State College PA
936 PM EDT SAT JUN 2 2018
PAC071-133-030215-
/O.CON.KCTP.FF.W.0006.000000T0000Z-180603T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lancaster PA-York PA-
936 PM EDT SAT JUN 2 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR
LANCASTER AND CENTRAL YORK COUNTIES...
At 930 PM EDT, local law enforcement reported flash flooding in many
locations around York County. A few cars have been stranded. Flash
flooding is already occurring.
The rainfall has tapered off over much of the warning area, but
additional rain is moving in from the east.
The heaviest rainfall has occurred in and to the north of York.
There have been cars stranded in the flood water.
The Codorus Creek flowing north through Pleasureville and into the
Susquehanna River is likely to have some of the highest rises
of the larger creeks in the area..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3983 7700 3986 7696 3989 7698 3994 7697
4001 7702 4003 7707 4006 7710 4020 7596
4014 7587 4010 7594 4004 7594 3997 7599
3993 7598 3993 7600 3991 7600 3978 7700
$$
Dangelo554
WGUS51 KCTP 030159
FFWCTP
PAC071-133-030515-
/O.EXT.KCTP.FF.W.0006.000000T0000Z-180603T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
959 PM EDT SAT JUN 2 2018
The National Weather Service in State College PA has extended the
* Flash Flood Warning for...
Lancaster County in south central Pennsylvania...
Central York County in south central Pennsylvania...
* Until 115 AM EDT.
* At 958 PM EDT, local law enforcement reported flash flooding in
the warned area. Flash flooding is already occurring. Additional
thunderstorms are moving in from the east. This will prolong any
flooding and may generate new flooding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3983 7700 3986 7696 3989 7698 3994 7697
4001 7702 4003 7707 4006 7710 4020 7596
4014 7587 4010 7594 4004 7594 3997 7599
3993 7598 3993 7600 3991 7600 3978 7700
$$
Dangelo088
WGUS71 KCTP 030337
FFSCTP
Flash Flood Statement
National Weather Service State College PA
1137 PM EDT SAT JUN 2 2018
PAC071-133-030515-
/O.CON.KCTP.FF.W.0006.000000T0000Z-180603T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lancaster PA-York PA-
1137 PM EDT SAT JUN 2 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM EDT FOR
LANCASTER AND CENTRAL YORK COUNTIES...
At 1130 PM EDT, flash flooding was still occurring over parts of
York County with mainly light rain falling in the warning area.
Additional heavy rain and thunderstorms are moving into Lancaster
County from the east and will continue into southern Lancaster and
York Counties.
Additional rainfall amounts of an inch or more are possible south of
route 30 through 1 AM EDT.
Even if the flood water has receded in some locations, this
additional rainfall may renew the flooding and may make portions of
the area which have not yet had flooding see problems occur.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3983 7700 3986 7696 3989 7698 3994 7697
4001 7702 4003 7707 4006 7710 4020 7596
4014 7587 4010 7594 4004 7594 3997 7599
3993 7598 3993 7600 3991 7600 3978 7700
$$
DangeloWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 3:29 PM EDT, 4 hours 10 minutes earlier.
Area forecast discussion, Jun 2, 3:29 PM EDT, 4 hours 10 minutes before
Area Forecast Discussion National Weather Service State College PA 329 PM EDT Sat Jun 2 2018 .SYNOPSIS... A cut off upper low will linger over the Mid Atlantic region through Sunday. The upper low will lift out next week ahead of an anomalous upper trough building over the northeast conus. These features will keep some showers around the area from time to time, but overall next week will be less humid. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... Isolated showers are spread across my southern tier in the high moisture environment and diurnal heating release instability under the influence of weak forcing aloft as 578 dm 500 mb low center drifts south of the Mason Dixon line.. Decent cell motions to the SSW initially and best sfc moisture flux over MD and VA this afternoon, and LLVL winds from the north are pooling highest PW and sfc dewpoints south of the Mason Dixon line. Deep layer PW conts to decrease across all but the southern tier of central PA which is holding steady between 1.75" and 1.9". Sfc moisture flux from the HRRR is most pronounced south of the Mason Dixon line this afternoon, and expect most of the heavy rainers to occur south of my counties over MD and northern Virginia during the afternoon. However, towards evening moisture flux increases dramatically over the Lower Susq with PW increasing to around 2"+ near the MD border. This as LLVLs respond to increasing easterly flow around northern New England high and sfc low over the Chesapeake Region. Potential for heavy rainers to once again move over my southeast counties and especially Lancaster/York counties is greatest from late afternoon through late evening as a result. Based on already very wet ground and latest CAMS, will maintain flash flood watch for Adams, York and Lancaster counties for this afteroon through 06Z Sunday. Northerly flow should advect enough drier air into northern PA to keep at least partial clearing north of I80...and just slight chc mentions over the central mountains. Heavy rain threat over the far south/southeast persists through late tonight before the combination of a moist easterly flow and an approaching mid level trough over the Grt Lks leads to an increasingly wet forecast Sunday morning and more stable low levels. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/... Deep layer moisture gradually increases on Sunday with the heavy rain threat slowly decreasing as a result, but cloud cover and deep easterly flow will make for a soggy and cool Sunday for most. Temperatures will be held well below seasonal norms Sunday with maxes only in the 60s. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... Made only minor changes to the package. Abnormal weather pattern this spring will continue to prevail. Very cold and dry air to the north this morning will continue to try to work into the area early next week. As the upper lvl low lifts northeast on Monday, the chance of showers should decrease later on Monday. A strong jet max dropping southeast later Tuesday will result in more showers and storms. The best chance of dry conditions will be Wednesday into Thursday, as weak high pressure works into the area. Another cold front drops southeast on Friday, thus a chance of showers and storms. Next Saturday, went with the superblend. Some chance of showers. EC supports a weak low dropping into the lee side low, a long ways out, but in the area that often trys to balance the energy balance of the earth, thus some support for a winter type low forming. New EC shows a significant cool down behind this system. Not a good thing, given how wet things have been this spring. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... Scattered to numerous showers and scattered thunderstorms (with potentially locally heavy rainfall) increase this afternoon into this evening especially along and south of the PA Turnpike. Central and north central PA will be mostly VFR through this evening. The combination of a moist easterly flow and an approaching mid level trough over the Great Lakes will lead to an increasingly wet forecast tonight into Sunday as widespread restrictions return. The chance for thunder will be low, but showers will become more numerous later tonight into Sunday areawide. .Outlook... Sun...Cig restrictions likely, especially western half. Mon...Patchy AM fog, then ceiling restrictions likely. Tue-Wed...Patchy AM fog. Thu...Patchy AM fog. Chc afternoon shra. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 2 AM EDT Sunday for PAZ064>066. && SYNOPSIS...DeVoir/Martin NEAR TERM...DeVoir/Fitzgerald SHORT TERM...DeVoir/Fitzgerald LONG TERM...Martin AVIATION...DeVoir/RXR
Hazardous weather outlook, Jun 2, 6:52 PM EDT, 47 minutes before
Hazardous Weather Outlook National Weather Service State College PA 652 PM EDT Sat Jun 2 2018 PAZ004>006-010>012-017>019-024>028-037-041-042-045-046-049>053- 056>059-063-032300- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Tioga-Northern Lycoming-Sullivan-Southern Clinton- Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry- Dauphin-Schuylkill-Lebanon-Cumberland- 652 PM EDT Sat Jun 2 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. PAZ033>036-064>066-032300- Somerset-Bedford-Fulton-Franklin-Adams-York-Lancaster- 652 PM EDT Sat Jun 2 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Jun 2, 6:07 PM EDT, 1 hour 32 minutes before
Special Weather Statement National Weather Service State College PA 607 PM EDT SAT JUN 2 2018 PAZ065-066-022245- York PA-Lancaster PA- 607 PM EDT SAT JUN 2 2018 ...VERY HEAVY RAIN FALLING OVER VERY WET AREAS OF LANCASTER COUNTY... At 603 PM EDT, Doppler radar indicated a cluster of strong thunderstorms near Turkey Hill and Millersville, moving west at 15 mph. Torrential rain is expected. Rain rates of greater than two inches per hour are expected for more than 30 minutes. Winds in excess of 30 mph are also possible. This same area is already water-logged from last night's flooding rainfall to more than 2 inches. Localized minor flooding is expected, and if flash flooding becomes likely, a Flash Flood Warning will be issued. Locations impacted include... Dallastown, Millersville, Red Lion, Columbia, Spry, York, Brogue, Mountville, Windsor, Stonybrook-Wilshire, Salunga-Landisville, East York, Yorklyn, Hallam, Yorkana, Yoe, Shenks Ferry, Safe Harbor, Wrightsville and Tyler Run-Queens Gate. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4011 7638 3991 7630 3983 7665 4000 7671 TIME...MOT...LOC 2203Z 069DEG 16KT 3997 7645 Dangelo
Special weather statement, Jun 2, 7:12 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service State College PA
712 PM EDT SAT JUN 2 2018
PAZ064-065-022345-
York PA-Adams PA-
712 PM EDT SAT JUN 2 2018
...SPECIAL WEATHER STATEMENT...
At 712 PM EDT, Doppler radar indicated a strong thunderstorm over
West York, moving west at 20 mph.
Torrential rain is expected.
Winds in excess of 30 mph are possible.
Locations impacted include...
Dallastown, York, Red Lion, Spry, Weigelstown, Hanover, North York,
Mount Wolf, West York, Windsor, York Airport, Spring Grove,
Stonybrook-Wilshire, New Oxford, Lake Meade, East Berlin, East York,
Yorklyn, Grantley and Hallam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Minor flooding may develop. Do not drive into water covering the
roadway.
Turn around don't drown.
&&
LAT...LON 3980 7705 4005 7707 4009 7668 4006 7666
4005 7659 3990 7654
TIME...MOT...LOC 2312Z 085DEG 15KT 3995 7679
CeruThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 9:39 PM EDT | Areal Flood Advisory | CTP | Adams | 111 min |
| Jun 1, 10:40 PM EDT | Flash Flood Watch | CTP | Adams, Lancaster, York | 7 hr |
| Jun 1, 11:38 PM EDT | Flash Flood Warning | CTP | Lancaster | 3 hr |
| Jun 1, 11:53 PM EDT | Areal Flood Advisory | CTP | York | 3 hr |
| Jun 2, 12:47 AM EDT | Flash Flood Warning | CTP | York | 3 hr |
| Jun 2, 1:02 AM EDT | Areal Flood Advisory | CTP | Lancaster | 3 hr |
| Jun 2, 2:29 AM EDT | Flash Flood Warning | CTP | Lancaster | 3 hr |
| Jun 2, 5:40 AM EDT | Flash Flood Watch | CTP | Adams, Bedford, Franklin, Fulton, Lancaster, Somerset and 1 more | 22 hr |
| Jun 2, 3:44 PM EDT | Areal Flood Advisory | CTP | Bedford, Somerset | 2 hr |
| Jun 2, 5:38 PM EDT | Areal Flood Advisory | CTP | Lancaster, York | 112 min |
| Jun 2, 6:07 PM EDT | Special Weather Statement | CTP | York | 38 min |
| Jun 2, 7:10 PM EDT | Areal Flood Advisory | CTP | York | 4 hr |
| Jun 2, 7:12 PM EDT | Special Weather Statement | CTP | York | 33 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.